Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 142, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 27, 2023, 8:02 PM MDT for Cherry County, Nebraska. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2023, 8:02 PM MDT (02:02 UTC)
- Expired
- Jun 27, 2023, 8:40 PM MDT
- In force
- 38 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Cherry County, NE
The radar
The North Platte radar (KLNX), 123 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 8:12 PM MDT | HAIL 1 | 6 S Eli, NE | Pea to quarter sized hail. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 2:34 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 2.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 543 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 7.5
The text
As transmitted.
354
WUUS53 KLBF 280202
SVRLBF
NEC031-280300-
/O.NEW.KLBF.SV.W.0142.230628T0202Z-230628T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
902 PM CDT Tue Jun 27 2023
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Northwestern Cherry County in north central Nebraska...
* Until 1000 PM CDT.
* At 902 PM CDT, a severe thunderstorm was located 3 miles south
of Merriman, or 23 miles south of Martin, moving east at 25 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Cody, Merriman, Highway 61 Crossing The Niobrara River, Cody Lake
and Eli.
This includes the following highways...
Highway 20 between mile markers 133 and 164.
Highway 61 between mile markers 215 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4280 10109 4273 10170 4293 10177 4300 10156
4300 10120
TIME...MOT...LOC 0202Z 248DEG 21KT 4285 10165
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Buttler2 follow-up statements
704
WWUS53 KLBF 280223
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
923 PM CDT Tue Jun 27 2023
NEC031-280300-
/O.CON.KLBF.SV.W.0142.000000T0000Z-230628T0300Z/
Cherry NE-
923 PM CDT Tue Jun 27 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHWESTERN CHERRY COUNTY...
At 921 PM CDT, a severe thunderstorm was located near Medicine Lake,
or 28 miles southeast of Martin, moving east-northeast at 35 mph.
Another storm was located 5 miles west of Cody. Movement on this
storm was to the east-northeast at 35 MPH.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Cody, Merriman, Highway 61 Crossing The Niobrara River, Cody Lake and
Eli.
This includes the following highways...
Highway 20 between mile markers 133 and 164.
Highway 61 between mile markers 215 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4280 10109 4273 10170 4293 10177 4300 10156
4300 10120
TIME...MOT...LOC 0221Z 257DEG 30KT 4280 10148
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Buttler582
WWUS53 KLBF 280240
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
940 PM CDT Tue Jun 27 2023
NEC031-280250-
/O.CAN.KLBF.SV.W.0142.000000T0000Z-230628T0300Z/
Cherry NE-
940 PM CDT Tue Jun 27 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHERRY COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail is
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Nebraska.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.
LAT...LON 4280 10109 4273 10170 4293 10177 4300 10156
4300 10120
TIME...MOT...LOC 0237Z 248DEG 21KT 4284 10134
$$
ButtlerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 5:21 PM MDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jun 27, 5:21 PM MDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service North Platte NE 621 PM CDT Tue Jun 27 2023 .SYNOPSIS... Issued at 245 PM CDT Tue Jun 27 2023 Key Messages: - Thunderstorm chances tonight and again Wednesday night. The focus area mainly near and north of Highway 2, with a few strong to severe storms possible. - Very active with a good potential for thunderstorms with widespread moderate to heavy rain Thursday through Friday night along with slightly cooler temperatures. - Shower and thunderstorm potential Saturday through Tuesday becomes more spotty with a return to seasonable temperatures. && .SHORT TERM...(This evening through Wednesday night) Issued at 245 PM CDT Tue Jun 27 2023 A disturbance will cross the upper ridge late this afternoon and evening and develop isolated severe thunderstorms to areas mainly west of Highway 83. Effective shear reaches 55-65kts with MLCAPEs reaching 2000 J/KG. The large hail parameter has become maximized across the southern panhandle far northeast Colorado into southwest Nebraska. Steep mid level lapse rates will also exist. An Enhanced Risk for severe storms into this evening for areas west of Valentine through Broken Bow. Isolated supercells with very large hail and damaging winds are likely with the strongest storms. The activity will gradually move east and diminish by midnight. A weak cold front will then move through most of the area overnight. On Wednesday into Wednesday night, an upper trough will deepen across the Great Basin. Zonal flow aloft will continue across the Northern and Central Plains. 0-6km shear from 30-40kts and steep mid level lapse rates will remain across western Nebraska, where a few storms could become strong during the evening and overnight hours. Areas near and west of Valentine through Burwell will be the main area for strong storm development. Isolated storms will likely initiate across the panhandle and reside west of Highway 83 during the evening with scattered elevated storms developing overnight as the low-level jet increases, mainly across north central Nebraska. .LONG TERM...(Thursday through Tuesday) Issued at 245 PM CDT Tue Jun 27 2023 On Thursday, the upper trough over the Great Basin will weaken as it begins to lift into the Northern and Central Plains. In doing so, this will increase moisture, deep layer shear and instability across the region. An easterly low-level flow will be in place. Showers and thunderstorms are expected to linger into Thursday morning, especially across the north central. New development should initiate to our west during the afternoon with upscale growth Thursday night. Likely to categorical POPs Thursday night. The ECMWF EFI for QPF Thursday night into Friday indicates anomalously high values across the panhandle, northeast Colorado and all of west central and southwest Nebraska. GFS and ECMWF ensembles have continued to increase QPFs the past few days. The upper trough will move through the region as positively tilted, but will be slow moving. The heaviest precipitation will fall Thursday night through Friday night, and may linger into Saturday. There is increasing concern that some localized flooding may occur, with recent rainfall moistening the topsoil. Northwest flow returns to the region Sunday through Tuesday with mainly slight chances for showers and thunderstorms during the late afternoon and evening hours. Temperatures from 80 to 85 most areas Thursday, cooling into the upper 70s to near 80 Friday and Saturday. Warming back to seasonable temperatures Sunday into Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 620 PM CDT Tue Jun 27 2023 Thunderstorms, some possibly severe may impact both the KLBF and KVTN terminals through 04z this evening. Wind gusts up to 45 KTS and hail will be possible. Will handle this with a tempo group for both terminals with the main threat from 00z through 03z at the KLBF terminal and from 01z through 04z for the KVTN terminal. Overnight, expect some high cloudiness with VFR conditions expected through Wednesday afternoon. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Roberg SHORT TERM...Roberg LONG TERM...Roberg AVIATION...Buttler
Hazardous weather outlook, Jun 27, 2:01 PM MDT, 6 hours 1 minute before
Hazardous Weather Outlook National Weather Service North Platte NE 301 PM CDT Tue Jun 27 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-282015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 301 PM CDT Tue Jun 27 2023 /201 PM MDT Tue Jun 27 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Isolated to scattered thunderstorms are expected through this evening. Primary hazards will be large hail, damaging winds, frequent lightning, and locally heavy rainfall. A tornado or two also cannot be ruled out. Activity should weaken and exit the area by late evening into early Wednesday morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Rain and thunderstorm chances will return Wednesday into Friday mainly in the evening and overnight. Though a few strong to briefly severe storms will be possible Thursday for areas south of Highway 20 and west of Highway 183, the primary threat will be heavy rain leading to an increased flooding concern. Continue to monitor the latest flood products for up to date information regarding this potential. Additional rain and thunderstorms are possible daily Saturday through Monday. At this time, the threat for severe is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, Jun 27, 5:56 PM MDT, 2 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
656 PM CDT Tue Jun 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM Hail Oshkosh 41.41N 102.34W
06/27/2023 M2.00 inch Garden NE Trained Spotter
&&
TaylorSpecial weather statement, Jun 27, 6:20 PM MDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service North Platte NE
620 PM MDT Tue Jun 27 2023
NEZ022-023-035-057-280100-
Grant NE-Arthur NE-Garden NE-Keith NE-
620 PM MDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of western Arthur,
southwestern Grant, northwestern Keith and southeastern Garden
Counties through 700 PM MDT...
At 619 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Lewellen, or 14 miles northeast of Oshkosh, moving
east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oshkosh, Arthur, Haythorn Lake, Jensen Lake, Rackett, Bourquim Hill,
Dogtown Flats, Deer Lake, Velma, Adams Flats, McKeag and Bluewater
Battlefield State Historical Park.
This includes Highway 61 between mile markers 107 and 124, between
mile markers 127 and 129, and between mile markers 132 and 140.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of, southwestern and west central Nebraska.
&&
LAT...LON 4141 10234 4174 10238 4178 10171 4134 10166
TIME...MOT...LOC 0019Z 262DEG 30KT 4153 10212
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
KulikSpecial weather statement, Jun 27, 7:00 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
700 PM MDT Tue Jun 27 2023
NEZ035-280130-
Arthur NE-
700 PM MDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of southeastern Arthur
County through 730 PM MDT...
At 700 PM MDT, Doppler radar was tracking a strong thunderstorm near
Arthur, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Arthur, Haythorn Lake, Bucktail, Bucktail Lake and Calora.
This includes the following highways...
Highway 61 between mile markers 113 and 126.
Highway 92 between mile markers 165 and 178.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
west central Nebraska.
&&
LAT...LON 4142 10173 4158 10177 4165 10142 4145 10141
TIME...MOT...LOC 0100Z 252DEG 27KT 4150 10169
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
RobergLocal storm report, Jun 27, 7:39 PM MDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
839 PM CDT Tue Jun 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM Hail 10 S Flats 41.42N 101.35W
06/27/2023 E1.25 inch McPherson NE Public
&&
CBUTTLERSpecial weather statement, Jun 27, 7:54 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service North Platte NE
854 PM CDT Tue Jun 27 2023
NEZ036-037-280245-
McPherson NE-Logan NE-
854 PM CDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of southwestern Logan
and southeastern McPherson Counties through 945 PM CDT...
At 854 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Tryon, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tryon and Ringgold.
This includes the following highways...
Highway 92 between mile markers 197 and 224.
Highway 97 between mile markers 18 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Nebraska.
&&
LAT...LON 4140 10115 4155 10115 4158 10059 4140 10059
TIME...MOT...LOC 0154Z 265DEG 36KT 4147 10105
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BrownSpecial weather statement, Jun 27, 7:56 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service North Platte NE
856 PM CDT Tue Jun 27 2023
NEZ094-280245-
Western Cherry NE-
856 PM CDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of northwestern Cherry
County through 945 PM CDT...
At 855 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles south of Merriman, or 23 miles south of Martin, moving east at
25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cody, Merriman, Highway 61 Crossing The Niobrara River, Cody Lake and
Eli.
This includes the following highways...
Highway 20 between mile markers 129 and 161.
Highway 61 between mile markers 211 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Nebraska.
&&
LAT...LON 4281 10114 4271 10174 4291 10184 4300 10156
4300 10124
TIME...MOT...LOC 0155Z 248DEG 21KT 4283 10169
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ButtlerThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 6:20 PM MDT | Special Weather Statement | LBF | Arthur, Garden | 40 min |
| Jun 27, 6:33 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Garden, Keith | 29 min |
| Jun 27, 7:00 PM MDT | Special Weather Statement | LBF | Arthur | 30 min |
| Jun 27, 7:26 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, McPherson | 34 min |
| Jun 27, 7:54 PM MDT | Special Weather Statement | LBF | McPherson | 51 min |
| Jun 27, 8:54 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Cherry, Keya Paha | 51 min |
| Jun 27, 9:39 PM MDT | Severe Thunderstorm Warning | LBF | Boyd, Brown, Cherry, Keya Paha, Rock | 66 min |
| Jun 28, 12:44 AM MDT | Special Weather Statement | LBF | Garfield | 46 min |
| Jun 28, 1:22 AM MDT | Special Weather Statement | LBF | Wheeler | 53 min |
| Jun 28, 1:36 AM MDT | Special Weather Statement | LBF | Wheeler | 54 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.